Virginia, 2013

Damaging Winds in Virginia, April 12, 2013

April 12, 2013 · NWS AKQ · 2 events in 1 county or zone

Isolated severe thunderstorms in advance of a cold front produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorms in advance of a cold front produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 12, 6:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 12, 6:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT FRI APR 12 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA AND PUSH OFFSHORE OVERNIGHT.
HIGH PRESSURE BUILDS INTO AND ACROSS THE REGION SATURDAY THROUGH
SUNDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS SHOWER AND THUNDERSTORM ACTIVITY DIMINISHES OVER THE SOUTHEAST
...MORE SHOWERS WERE DEVELOPING IN PROXIMITY TO THE COLD FRONT
THAT WAS MOVING THROUGH CENTRAL VIRGINIA. THIS WAS HANDLED WELL BY
NAM AND SOME OTHER MODELS. THESE SHOWERS ARE EXPECTED TO REMAIN
WIDELY SCT AND ANY THUNDERSTORMS WILL BE ISOLATED. HAVE 20 POPS
OVER THIS AREA. THE ACTIVITY WILL MOVE OFF TO THE EAST AS DEW
POINTS LOWER FROM W TO E BEHIND THE COLD FRONT. HAVE SLGT TO CHC
POPS FROM THE EASTERN SHORE ACRS TIDEWATER TO THE ALBEMARLE SOUND
THROUGH 06Z. ALL POPS DROP OFF THEREAFTER.

SOME PATCHY FOG WILL BE PSBL LATE THIS EVENING ON THE EASTERN
SHORE AND IN PORTIONS OF NE NORTH CAROLINA. VSBYS GENERALLY RUN 3
MILES OR GREATER BUT WILL MONITOR. ANY FOG SHOULD DISSIPATE BY
AROUND 06Z AS DEW POINTS LOWER.

OTHERWISE...SKY WILL BECOME CLEAR OR MOSTLY CLEAR OVERNIGHT WITH
MIN TEMPS RANGING FROM THE MID/UPR 40S WEST TO THE MID 50S AT THE
COAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD INTO AND ACROSS THE REGION SAT THRU SUN AFTN.
THIS WILL RESULT IN PLEASANT...MORE SEASONABLE TEMPS ACROSS THE
AREA. SUNNY OR MSTLY SUNNY ON SAT WITH HIGHS RANGING FROM THE MID 60S TO
LOWER 70S. MSTLY CLEAR SAT NIGHT WITH LOWS RANGING THRU THE 40S TO
AROUND 50 IMMEDIATE COAST. MSTLY SUNNY OR PRTLY SUNNY ON SUN WITH MAX
TEMPS RANGING FROM THE MID 60S COAST TO THE MID 70S INLAND.

MODELS DIVERGE SUNDAY NIGHT INTO MONDAY REGARDING THE HANDLING OF
SHORTWAVE ENERGY MOVING NORTH FROM THE GULF COAST. 12Z OPERATIONAL GFS
IS THE MOST ROBUST WITH BRINGING A CHANCE OF SHOWERS TO THE AREA
DURING THIS TIME. ECMWF KEEPS OUR AREA DRY THRU MONDAY...WHILE THE
NAM AND SREF WOULD HAVE MINIMAL CHANCES. FOR NOW WILL CAP POPS AT
SLIGHT CHANCE (~20%). LOWS SUNDAY NIGHT IN THE UPR 40S TO MID 50S.
HIGHS MONDAY IN THE MID 60S TO LOW 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE MEDIUM RANGE PERIOD BEGINS MON NIGHT WITH THE PERSISTENCE OF
AN ACTIVE NORTHERN STREAM...BUT ALSO WITH A WEAK TROUGH WELL TO THE
SOUTHERN THE SOUTHERN STREAM. MODELS PROG THIS DISTURBANCE MOVING
FROM THE GULF COAST TO THE CAROLINAS MON INTO TUE...AND THEY STILL
GENLY AGREE ON THIS SCENARIO. WILL START THE PERIOD WITH SOME 20%
CHANCES FOR SHRA IN SOUTHERN ZONES ALTHOUGH BULK OF DEEP MOISTURE
STILL APPEARS ON TRACK TO REMAIN SOUTH OF THE LOCAL AREA. BY
TUE...THE TROUGHING SHOULD BE PUSHING OFF THE SE COAST...WITH
UPPER RIDGING GRADUALLY BUILDING BACK NORTH THROUGH THU. THE GFS
CONTINUES TO BE WEAKER WITH THIS RIDGING AND ALLOWS FOR A STALLED
BOUNDARY AND EASTERLY FLOW OVER NORTHERN ZONES ON WED. HAVE FOLLOWED
THE CONSENSUS ECMWF/GEM/HPC SOLUTION AND KEPT THE FCST MAINLY DRY WITH
TEMPERATURES WARMING BACK INTO THE MID-UPPER 70S TUE AND UPPER 70S TO LOWER
80S WED FOR MOST OF THE REGION (A LITTLE COOLER NEAR THE IMMEDIATE
COAST AND ERN SHORE WHERE PRESSURE GRADIENT IS WEAK ENOUGH TO
ALLOW FLOW TO TURN SE DURING THE DAY). THE UPPER RIDGE GRADUALLY
BREAKS DOWN FROM THE WEST LATE IN THE WEEK. WILL CARRY SOME LOW
CHC POPS BY THU AFTN...AS MODELS/MAINLY THE GFS SHOW CHC FOR SOME
SHRA WELL OUT AHEAD OF THE FRONT. IN GENERAL THOUGH...HIGHER
CHANCES FOR PRECIP W/ THE NEXT FRONT PROBABLY HOLD OFF UNTIL FRI
PER THE ECMWF/HPC SOLUTION. HIGHS MAINLY IN THE MID- UPPER 70S TO
LOWER 80S THU...AND IN THE 70S FRI.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX FRONTAL SYSTEM GRADUALLY MOVING ACROSS REGION ATTM. LINE OF
SHWRS AND ISOLD TSTMS FROM SW OF KRIC NEWD TO NR KSBY WILL WORK
EWD/ESEWD NEXT 2-3 HOUS...REACHING THE COAST BEFORE 03Z. HAVE LEFT
PRECIP OUT OF KORF/KECG AS THIS AREA AFFECTED BY EARLIER SHWR/TSTM
ACTIVITY AND HAS BEEN STABILIZED. ONCE FRONT CLEARS COAST...VFR
CONDS SHOULD PREVAIL THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS
INTO AND ACROSS THE REGION.

ONE LAST CONCERN FOR THE VERY SHORT TERM IS THE POTENTIAL FOR SOME
FOG AT KECG/KSBY IN THE 01Z TO 05Z TIME FRAME. WINDS HAVE LIGHTENED
UP...WHICH WOULD INCREASE FOG POTENTIAL IN THESE AREAS...WHERE
RAINFALL OCCURRED OR IS CURRENTLY OCCURRING. ONCE FRONT REACHES
COAST...INCEARSED MIXING OF DRIER AIR SHOULD CLEAR OUT FOG...AND NOT
ALLOW IT TO BECOME A SIGNIFICANT HAZARD OVERNIGHT.

&&

.MARINE...
LATEST OBS AND ANALYSIS REFLECT S TO SW FLOW GENLY AROUND 15-20 KT
OVER MOST OF THE REGION WITH GUSTS TO 25 KT OVER THE COASTAL
WATERS. IN GENERAL...THIS HAS BEEN A VERY MARGINAL SCA EVENT THUS
FAR WITH WAVES IN THE BAY ONLY AROUND 2 FT AT AREA BUOYS (ALTHOUGH
SW FLOW LEAVES LITTLE IN THE WAY OF FETCH SO SOME PORTIONS OF THE
BAY ARE LIKELY AROUND 3 FT). WITH FAIRLY COLD AIR ARRIVING FROM
THE NW AFTER MIDNIGHT...DO THINK THERE WILL BE A PERIOD OF AT
LEAST A FEW HRS SOME TIME BETWEEN 06-10Z WHEN WINDS INCREASE MORE
SIGNIFICANTLY AND FOR THIS REASON HAVE DECIDED TO EXTEND THE
HEADLINES FOR THE BAY THROUGH TONIGHT. WILL ALLOW THE RIVERS AND
CURRITUCK SOUND TO EXPIRE AT 7 PM AS THE SURGE WILL BE TOO BRIEF/MARGINAL
FOR SCA CONDITIONS THERE. ALSO LEFT SCA HEADLINES RUNNING THROUGH
THE OVERNIGHT FOR THE COASTAL WATERS AS SEAS WILL BE SLOW TO
SUBSIDE.

COASTAL SEAS WILL AVG AROUND 5 TO 6 FT NORTH AND 4-5 FT
SOUTH...AND WILL SLOWLY SUBSIDE TO 3-4 FT OVERNIGHT. OVERALL LOOKS
LIKE FAVORABLE BOATING CONDITIONS THIS WEEKEND...WINDS BECOME
FAIRLY LIGHT DURING THE DAY SAT...WITH SOME INCREASE IN WINDS SAT
NIGHT BRIEFLY AS THE HIGH BUILDS IN AND SOME WEAK CAA ENSUES (AT
THIS TIME IT APPEARS TO BE TOO BRIEF TO ATTAIN SCA CONDITIONS). HIGH
PRESSURE SLIDES JUST OFF THE COAST DURING THE DAY SUNDAY ALLOWING
FOR LIGHT ONSHORE FLOW TO DEVELOP BY AFTN...SPEEDS AVG 10 KT OR
LESS. A COASTAL TROUGH WILL STRENGTHEN OFF THE SC COAST MON/MON
NIGHT...WHICH WILL INCREASE THE E/SE FLOW OVER OUR AREA BY
MON...COULD SEE SEAS BUILD TO 5 FT OR GREATER AT THAT TIME ACRS
THE SOUTHERN WATERS W/ 15-20 KT WINDS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ630>632-
     634-650-652-654-656-658.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/LSA
SHORT TERM...JDM/TMG
LONG TERM...LKB
AVIATION...WRS
MARINE...LKB
Hazardous weather outlook, Apr 12, 3:19 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT FRI APR 12 2013

MDZ021>025-NCZ012-VAZ048-049-060>094-096-099-100-132030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-NORTHAMPTON VA-
419 PM EDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-650-652-654-656-658-132030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
419 PM EDT FRI APR 12 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-635>638-132030-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
419 PM EDT FRI APR 12 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ095-097-098-132030-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-
419 PM EDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LKB

In the hours before

Special weather statement, Apr 12, 3:23 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT FRI APR 12 2013

NCZ030>032-122100-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
423 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORMS MOVING INTO BERTIE COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 16 MILES WEST OF WINDSOR TO 24 MILES
SOUTHWEST OF WINDSOR...OR FROM 14 MILES SOUTHWEST OF AULANDER TO 12
MILES SOUTHWEST OF WILLIAMSTON...MOVING EAST AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...WINDSOR AROUND 440 PM EDT...AND
COLERAIN AROUND 455 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3582 7690 3590 7693 3585 7704 3593 7704
      3592 7712 3609 7726 3628 7649 3605 7643
      3600 7652 3600 7659 3604 7662 3603 7668
      3599 7667 3596 7672 3593 7669 3588 7673
      3586 7679 3588 7682 3581 7688

WRS
Special weather statement, Apr 12, 3:50 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT FRI APR 12 2013

NCZ015>017-031-032-102-122145-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS
NC-WESTERN CURRITUCK NC-
450 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORMS MOVING TOWARD COASTAL NORTHEAST NORTH
CAROLINA...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF ELIZABETH CITY TO 7
MILES SOUTHWEST OF SNUG HARBOR...OR FROM 6 MILES NORTHWEST OF
ELIZABETH CITY TO EDENTON...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...LAMBS CORNER AROUND 455 PM
EDT...SPENCES CORNER AROUND 500 PM EDT...SHAWBORO AROUND 505 PM
EDT...SLIGO AROUND 510 PM EDT...CURRITUCK AROUND 515 PM EDT...AND
COINJOCK AROUND 520 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3604 7652 3639 7630 3647 7601 3642 7591
      3629 7587 3633 7586 3634 7583 3642 7587
      3642 7586 3647 7591 3649 7597 3652 7585
      3630 7579 3622 7579 3626 7585 3624 7585
      3616 7582 3614 7590 3617 7599 3614 7600

WRS
Special weather statement, Apr 12, 4:05 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT FRI APR 12 2013

VAZ073-074-076>078-085-122145-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND
VA-RICHMOND VA-
505 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORM MOVING TOWARD THE NORTHERN NECK...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER CROSS...OR ABOUT 10 MILES NORTHEAST
OF KING AND QUEEN COURT HOUSE...MOVING NORTHEAST AT 45 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SHARPS AT 510 PM EDT...FARNHAM AT
515 PM EDT...MULCH AT 520 PM EDT...HEATHSVILLE AT 525 PM
EDT...MIDDLETONS CORNER AT 530 PM EDT...AND HULL NECK AT 535 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3796 7640 3797 7637 3794 7631 3792 7626
      3789 7622 3787 7623 3772 7678 3784 7686
      3802 7646

WRS
Special weather statement, Apr 12, 7:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT FRI APR 12 2013

VAZ070>073-077-078-081>085-090-130115-
CHARLES CITY VA-CHESTERFIELD VA-GLOUCESTER VA-HENRICO VA-JAMES CITY
VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW
KENT VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-
811 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF CENTRAL AND
EASTERN VIRGINIA...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHURCH VIEW TO HOPEWELL...OR FROM 6 MILES
NORTHWEST OF URBANNA TO HOPEWELL...MOVING EAST AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...SLATERVILLE AROUND 815 PM EDT...MASCOT
AROUND 820 PM EDT...WEST POINT AROUND 825 PM EDT...PLUM POINT AROUND
830 PM EDT...SENORA AROUND 835 PM EDT...AND SLABTOWN AROUND 840 PM
EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3769 7629 3762 7639 3766 7647 3763 7650
      3765 7654 3765 7656 3762 7653 3762 7643
      3761 7642 3731 7683 3723 7749 3768 7684
      3776 7630

WRS
Special weather statement, Apr 12, 7:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT FRI APR 12 2013

VAZ076>078-130100-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-
830 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN PORTIONS OF THE
NORTHERN NECK...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HAYNESVILLE TO ROBLEY...OR FROM 6 MILES
SOUTHWEST OF CALLAO TO ROBLEY...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...CALLAO AROUND 840 PM EDT...LEWISETTA
AROUND 845 PM EDT...FAIR PORT AROUND 850 PM EDT...AND SMITH POINT
AROUND 900 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50
MPH...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3796 7640 3796 7635 3791 7624 3789 7622
      3783 7624 3781 7626 3781 7629 3781 7630
      3776 7654 3794 7671 3801 7645

WRS
Special weather statement, Apr 12, 7:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 PM EDT FRI APR 12 2013

VAZ073-078-083>086-130130-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX
VA-NEW KENT VA-
855 PM EDT FRI APR 12 2013

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SALUDA TO 8 MILES SOUTHWEST OF GLENNS...OR
FROM URBANNA TO 6 MILES SOUTHEAST OF WEST POINT...MOVING EAST AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WHITE STONE AROUND 910
PM EDT...BLAKES AROUND 915 PM EDT...GWYNN AROUND 920 PM EDT...AND
WINDMILL POINT AROUND 925 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50
MPH...SMALL HAIL AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3747 7679 3765 7659 3765 7656 3762 7653
      3762 7651 3765 7653 3765 7649 3763 7650
      3762 7643 3758 7639 3758 7636 3762 7639
      3765 7646 3765 7631 3762 7627 3761 7634
      3758 7636 3756 7629 3746 7626

WRS

The radar

The Norfolk radar (KAKQ), 72 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
April 12, 8:30 PM EST
Where
Gloucester County, 0.88 mi SW of Glenns
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.560, -76.630

Trees were downed on Lewis B. Puller Highway.

Thunderstorm Wind, Gloucester

When
April 12, 8:34 PM EST
Where
Gloucester County, 1.49 mi SSW of Glenns
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.550, -76.630

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448941, 448947.